©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Acetaminophen Poisoning (Tylenol Overdose)

Question:

What symptoms did you experience with acetaminophen poisoning? Submit Your Comment

Comment from: Sybil, 45-54 Female (Patient) Published: April 24

I deliberately took around 150 Tylenol tablets. I had severe vomiting and lethargy from acetaminophen poisoning. I was taken to the emergency room after 10 hours. They didn't think I'd live and I spent 8 days in the hospital. It was horribly painful.

Comment from: VAPG, 19-24 Female (Patient) Published: September 24

Two days ago, I took 4 Tylenols which was a big mistake, and they were the 500s. Within two hours I was really sleepy and tired from acetaminophen poisoning. I started throwing them all back up and kept throwing up that whole day. I’m hoping I don’t have any organ damage seeing I didn’t go to a hospital.

Comment from: KAC, 45-54 Female (Patient) Published: June 13

I took 40 Tylenol 500 mg, as a suicide attempt last month. I felt a little nausea from the acetaminophen poisoning during the first 32 hours. Then I felt better for a while. I went to the emergency room and was air flighted to a major hospital. For the next 4 to 5 days I had severe upper abdominal pain. Nothing they could give me relieved the pain. It was extremely awful. They gave me IV during that time. I am better now but my liver enzymes are still elevated. I do not know if my liver will be ok.

Comment from: Mike, 35-44 Male (Patient) Published: April 03

I took 22000 mg of Tylenol. I was hallucinating, vomiting and couldn't walk, but just kept going back to sleep. After 24 hours, I feel fine with no symptoms of acetaminophen poisoning. Time will tell if I've done any damage to my liver.

Comment from: Thankful, 55-64 Female (Patient) Published: August 14

This is a long story, but I will condense it. I was paralyzed from the waist down and in pain for 7 months, doctors didn't know why. I decided to commit suicide. Ex-husband told me he was giving me Oxycontin (I had cancer, only 1 kidney), and I took 40 pills! I had been intentionally poisoned with Tylenol (acetaminophen). He bragged about the switch, it would go undetected, 20,000 mg, and shut down my liver. I was life-flighted to a hospital where my life hung in the balance for 2 months. I lived, and can now walk!

Comment from: Kim, 45-54 Female (Caregiver) Published: March 24

I took 100 mg of Tylenol at 7 then again in 1015. I am worried about what could happen with acetaminophen poisoning.

Comment from: Osas, 35-44 Female (Patient) Published: January 20

I took 2 tablespoons of Benylin extra strength (with 500 mg of acetaminophen in each tablespoon) at 6 am this morning for cough. Now I got to work discovered I was on my period and took 2 Tylenol 500 mg at 9.38 am. I am so worried, tried to induce vomiting but failed. I do not have any symptoms of acetaminophen poisoning.

Comment from: Lost, 55-64 (Patient) Published: August 21

Five days ago I tried to kill myself and took 2 1/2 hands full of Tylenol extra. Nothing from the acetaminophen poisoning. Must have a liver like a tank.

Comment from: Jeta, Female (Patient) Published: September 22

Two days ago I took 11 acetaminophen within 24 hours. I feel tired, dizzy and I am in my periods and I am scared of the amount of medicine I took. I didn't know they were 500 mg because usually I take 3 ibuprofen 200 mg for my headache, and I didn’t know I was taking 500 mg medicine after I took all those acetaminophen.

Comment from: Bev, 75 or over Female (Patient) Published: July 24

I took Tylenol extra strength 1000 mg at 5:15 a.m. and mistakenly took it again at 7:15 a.m. I am concerned about acetaminophen poisoning.

Comment from: Lewsy, 65-74 Female (Patient) Published: December 24

I am 66 years young and in fair health. I was a critical care nurse for 35 years and very satisfied with my work. I began having pain in my back in 2004, then I was host to a serious lung infection. I had to stop working in 2006. I was on patches for my back pain and taking acetaminophen for arthritic pain. The patches were not doing as well as they were eight years ago. I was taking up to six extra strength per day. I thought I was safe. Package warnings should include information about long-term use of acetaminophen. My first symptom was debilitating nausea and weakness. Saliva was pouring from my mouth and nose, and abdominal pain was constant. I perspired profusely. The acute phase lasted about 45 minutes. I hallucinated people in my home and about the house for 12-14 hours. I was aware that I was hallucinating, but it still was disconcerting.

SLIDESHOW

Hepatitis C, Hep B, Hep A: Symptoms, Causes, Treatment See Slideshow
Comment from: deemdeeply, 19-24 Male (Patient) Published: January 09

A lot of diarrhea and a weight loss of 6 pounds in 2 or 3 days.

Comment from: emt43, 19-24 Female (Patient) Published: July 19

I had a Tylenol overdose a few years ago. I was 18 years old and took 17,000 mg of extra strength Tylenol. I didn’t have any symptoms until about 5 hours after I took the pills. I felt very nauseas and vomited a lot. I could barely walk. My dad found me and took me to the emergency room where they gave me an antidote through my IV. I spent a couple days in the critical care unit then was sent to a psychiatric hospital. In the emergency room they told me they were going to put me on the transplant list because there was no way my liver would function after taking so much. But I was released with no long term effects to my liver or the rest of my body. I was lucky. I realize that now. The pain of a Tylenol overdose is horrible. That is no way to die. I realize that now and now I live a happy life. I finish school this year to be a paramedic. I want to save lives because now I know just how precious they are.

Comment from: Octastar, 35-44 Male (Patient) Published: March 19

I just got over an accidental overdose of acetaminophen. I take Tylenol tablets to control chronic pain, then got a cold and started taking medication for that which also had Acetaminophen in it. I did back off of my regular pain reliever, but what I didn't realize, that this article has helped greatly with, is that the drug levels build over time, and an overdose can lie dormant for a fair while.

Comment from: 13-18 Female (Patient) Published: August 30

I had no symptoms at all, although they told me in the hospital I had a toxic amount in my system.

Comment from: ScoobyDoo62, 45-54 Male Published: July 18

Thank you for your help. Four extra strength Tylenol every 4 hours for 16 hours will be enough.

Comment from: queenkuality, 45-54 Female (Patient) Published: November 03

Nyquil/night time has acetaminophen in it, and is really the only thing that relieves my pain, all my pain. I have 3 pain relievers my doctors prescribe me and for some reason they don't give me stronger ones. I use night time when I can't take the pain any longer and relief it is. I got on this site to see if my doctors could change my meds to prescribe something that had acetaminophen. My research on acetaminophen as I have peripheral arteries disease, and fibro.

QUESTION

Long-term heavy alcohol consumption can cause: See Answer
CONTINUE SCROLLING FOR RELATED SLIDESHOW

Health Solutions From Our Sponsors